Acute dystonia is an abrupt event mainly related to toxicity of drugs such as antiemetics, antipsychotics, anti-acids, and, more rarely, tricyclic antidepressants. Use of amitriptyline in metachromatic leukodystrophy (MLD), a lysosomal storage disorder (LSD) due to arylsulfatase A deficiency, is suggested to control neurological pain and irritability. We describe a patient with MLD who experienced acute dystonia as a side effect of low dosage of amitriptyline. The distribution of psychotropic drugs, including antidepressants, depends upon lysosomal trapping which is inefficient in LSD. The defective lysosomal depot might raise cerebral levels of amitriptyline, thus enhancing its adverse effects.
Physicians caring for children with MLD treated with psychotropic drugs should be aware of such adverse events which are potentially related to lysosomal dysfunction. This experience raises a potential concern about the appropriate dose of amitriptyline in patients with MLD.
This is a preview of subscription content, log in to check access.
Arnone D, Hansen L, Kerr JS (2002) Acute dystonic reaction in an elderly patient with mood disorder after titration of paroxetine: possible mechanisms and implications for clinical care. J Psychopharmacol 16:395–397CrossRefPubMedGoogle Scholar
Baumann N, Turpin JC, Lefevre M, Colsch B (2002) Motor and psycho-cognitive clinical types in adult metachromatic leukodystrophy: genotype/phenotype relationships? J Physiol Paris 96:301–306CrossRefPubMedGoogle Scholar
Baysal T, Oran B, Doğan M, Cimen D, Elmas S, Karaaslan S (2007) Beta-blocker treatment in an adolescent with amitriptyline intoxication. Anadolu Kardiyol Derg 7:324–325PubMedGoogle Scholar
Daniel WA (2003) Mechanisms of cellular distribution of psychotropic drugs significance for drug action and interactions. Prog Neuropsychopharmacol Biol Psychiatry 27:65–73CrossRefPubMedGoogle Scholar
Daniel WA, Wójcikowski J, Pałucha A (2001) Intracellular distribution of psychotropic drugs in the grey and white matter of the brain: the role of lysosomal trapping. Br J Pharmacol 134:807–814CrossRefPubMedPubMedCentralGoogle Scholar
Doherty S, Cave G, Harvey M (2012) Paediatric amitriptyline overdose. Open J Pediatrics 2:170–174CrossRefGoogle Scholar
Esen I, Demirpence S, Yis U, Kurul S (2008) Cetirizine-induced dystonic reaction in a 6-year-old boy. Pediatr Emerg Care 24:627–628CrossRefPubMedGoogle Scholar
Gore M, Dukes E, Rowbotham D, Tai KS, Leslie DL (2006) Prevalence of contraindicated medical conditions and use of precluded medications in patients with painful neuropathic disorders prescribed amitriptyline. Pain Pract 6:265–272CrossRefPubMedGoogle Scholar
Hauer JM, Wical BS, Charnas L (2007) Gabapentin successfully manages chronic unexplained irritability in children with severe neurologic impairment. Pediatrics 119:e519–e522CrossRefPubMedGoogle Scholar
Kim TS, Kim IO, Kim WS, Choi YS, Yeon KM, Hwang YS (1996) Involvement of the gallbladder in childhood metachromatic leukodystrophy: ultrasonographic findings. J Ultrasound Med 15:821–825CrossRefPubMedGoogle Scholar
Lee HK (1988) Dystonic reactions to amitriptyline and doxepin. Am J Psychiatry 145:649PubMedGoogle Scholar
Lee K, Carson L, Kinnin E, Patterson V (1989) The Ashworth Scale: A Reliable and Reproducible Method of Measuring Spasticity. Neurorehabil Neural Repair 3:205–209CrossRefGoogle Scholar
Naranjo CA, Busto U, Sellers EM et al (1981) A method for estimating the probability of adverse drug reactions. Clin Pharmacol Therapeutics 30:239–245CrossRefGoogle Scholar
Ornadel D, Barnes EA, Dick DJ (1999) Acute dystonia due to amitriptyline. J Neurol Neurosurg Psychiatry 55:414CrossRefGoogle Scholar
Patel A, Mittal S, Manchanda S, Puliyel JM (2011) Ondansetron-induced dystonia, hypoglycemia, and seizures in a child. Ann Pharmacother 45:e7PubMedGoogle Scholar
Polizzi A, Incorpora G, Ruggieri M (2001) Dystonia as acute adverse reaction to cough suppressant in a 3-year-old girl. Eur J Paediatr Neurol 5:167–168CrossRefPubMedGoogle Scholar
Shapiro BE, Hatters-Friedman S, Fernandes-Filho JA, Anthony K, Natowicz MR (2006) Late-onset Tay-Sachs disease: adverse effects of medications and implications for treatment. Neurology 67:875–877CrossRefPubMedGoogle Scholar
Tchan MC, Sillence D (2009) Extrapyramidal symptoms and medication use in mucopolysaccharidosis type III. J Intellect Dev Disabil 34:275–279CrossRefPubMedGoogle Scholar